Missouri, 2024Tornado and Hail in Missouri, March 14, 2024
March 14, 2024 · NWS LSX · 2 events in 2 counties and zones
Just after sunrise, a quasi-linear convective system (QLCS) produced five confirmed EF-0 tornadoes. Four of these occurred in rural south-central Illinois, and another tracked through Charlack, Missouri in northern St.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Just after sunrise, a quasi-linear convective system (QLCS) produced five confirmed EF-0 tornadoes. Four of these occurred in rural south-central Illinois, and another tracked through Charlack, Missouri in northern St. Louis County. No reported injuries or fatalities with these tornadoes. Also, there were a few reports of damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 14, 5:42 AM CST, 1 hour 4 minutes earlier. Its key messages:
- Thunderstorms will continue to move across the area through mid morning, mainly along and north of I-70. A few of these storms over central and northeast Missouri into west central Missouri could produce large hail and damaging winds. -Additional thunderstorms are expected to develop this afternoon and evening (60 to 90 percent chance) over much of the area. The strongest of these storms will have the potential to produce hail larger than golfballs, damaging winds, and possible tornadoes.
Area forecast discussion, Mar 14, 5:42 AM CST, 1 hour 4 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
642 AM CDT Thu Mar 14 2024
.KEY MESSAGES...
- Thunderstorms will continue to move across the area through mid morning,
mainly along and north of I-70. A few of these storms over
central and northeast Missouri into west central Missouri could
produce large hail and damaging winds.
-Additional thunderstorms are expected to develop this afternoon
and evening (60 to 90 percent chance) over much of the area. The
strongest of these storms will have the potential to produce hail
larger than golfballs, damaging winds, and possible tornadoes.
&&
.SHORT TERM... (Through Late Friday Afternoon)
Issued at 414 AM CDT Thu Mar 14 2024
The latest surface analysis is showing a surface low just west of
Kansas City with a warm front extending east-northeastward across
northern Missouri into central Illinois. A cold front extended
southwest into Oklahoma. Latest regional radar is showing a train
of thunderstorms moving across northern Missouri with an additional
line of thunderstorms moving northeast out of Kansas into southwest
Missouri. The latest runs of the CAMS including the HRRR are
showing the first line moving quickly across the CWA before sunrise,
while the second line will move across the central CWA between 11-
15Z posing an additional threat for wind and hail. All of this
convection will likely push a outflow boundary into the southern
part of the CWA this morning, which may push a bit back to the north
by this afternoon in response to the strong southwesterly low level
flow. Do still expect thunderstorm development along the this
boundary by mid afternoon as RAP/NAM are showing MLCAPEs near 2000
J/kg under a weakening cap underneath a right entrance region of a
upper level jet streak. The convective mode looks thunderstorms
will likely start out as supercells which quickly become severe
capable of producing very large hail, damaging winds, and possible
tornadoes. There will likely then be a quick transition to mixed
modes by late afternoon and evening as the shear vector becomes
aligned with the boundary. The HRRR is showing convection becoming
more numerous from around the metro and south and east before
shifting into the southern and eastern parts of the CWA overnight.
Another warm day is expected, though temperatures may be tempered
early today by the clouds and thunderstorms before there is some
recovery early this afternoon. Temperatures will start to drop late
tonight behind the front with highs 15-20 degrees cooler tomorrow.
Britt
&&
.LONG TERM... (Friday Night through Wednesday)
Issued at 414 AM CDT Thu Mar 14 2024
Looks like a dry weekend, but a secondary front will make Sunday
cooler than Saturday. Both Sunday night and Monday night look like
they will have lows in the 20s over much of the area. Temperatures
will warm back above normal by the middle next week with the next
chance of rain holding off until Wednesday night and Thursday.
Britt
&&
.AVIATION... (For the 12z TAFs through 12z Friday Morning)
Issued at 633 AM CDT Thu Mar 14 2024
Showers and thunderstorms will continue to be possible through
this evening with the most likely times to affect each terminal
to be at UIN through 14Z and again 17-22Z, at COU/JEF between
through 14Z and again 21-01Z, and the St. Louis metro sites
between 13-15Z and 22-02Z. The strongest storms will have the
potential to have MVFR and possible IFR visibilities and ceilings
in brief heavy downpours and well as possible hail and wind gusts
over 35 knots. These windows may still shift depending on when
the thunderstorms develop again later today. In addition, a cold
front will move through the terminals tonight causing winds to
turn out of the north late in the period. Ceilings will also fall
into the low MVFR range tonight at UIN and the St. Louis metro TAF
sites.
Britt
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Mar 14, 3:58 AM CST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
458 AM CDT Thu Mar 14 2024
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-151000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
458 AM CDT Thu Mar 14 2024
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and tonight.
Thunderstorms are likely through tonight. Some of these
thunderstorms could be severe capable of producing very large hail,
damaging winds, and isolated tornadoes through this evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed through this evening.
Britt
In the hours before
Local storm report, Mar 14, 3:01 AM CST, 3 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
401 AM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 AM Tstm Wnd Dmg 1 SW La Grange 40.04N 91.51W
03/14/2024 Lewis MO 911 Call Center
Large tree down. Diameter unknown.
&&
PfahlerTornado, St. Louis
- When
- March 14, 6:46 AM CST to 6:47 AM CST
- Where
- St. Louis County, 0.54 mi W of Hanley Hills to 0.45 mi WNW of Hanley Hills
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 38.702, -90.340
A weak tornado touched down 3.7 miles southeast of Lambert International Airport, on Lackland Road. As it tracked to the northeast, it snapped off several large trees and caused minor shingle, soffit and gutter damage to two houses. Another home sustained moderate siding damage. Overall, the tornado was rated EF0 with a path length of 0.10 miles and a maximum width of 50 yards. The maximum sustained winds were estimated to be near 75 mph. No deaths or injuries were reported.
Hail, Callaway
- When
- March 14, 7:30 AM CST
- Where
- Callaway County, 2.68 mi SE of (Jef)jffrsn City Mem
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.577, -92.130
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Ohio, March 14, 20243 deaths · 29 injured · $10 million · EF3 · 34 events
- Tornadoes and Hail in Indiana, March 14, 20241 death · 37 injured · $29 million · EF3 · 39 events
- Tornadoes and Flash Flood in Ohio, March 14, 2024$533,000 · EF2 · 12 events
- Hail and Damaging Winds in Missouri, March 14, 2024$20 million · 3 in hail · 29 events
- Tornado and Flash Flooding in Texas, March 14 to 15, 2024$13 million · EF0 · 29 events
- Flash Flood and Hail in Oklahoma, March 14, 2024$2.0 million · 6 in hail · 60 events
- Tornadoes and Hail in Kentucky, March 14, 2024$95,000 · EF2 · 11 events
- Tornado and Hail in Missouri, March 14, 2024$540,000 · EF0 · 50 events
- Tornadoes and Hail in Illinois, March 14, 2024$955,000 · EF1 · 11 events
- Tornadoes and Hail in Kentucky, March 14, 20242 injured · EF2 · 16 events
- Tornado and Hail in Oklahoma, March 14, 2024$460,000 · EF0 · 47 events
- Tornadoes and Flash Flooding in Arkansas, March 14, 2024EF2 · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1168733, 1168737.